Saint Vincent Hospital Cleveland, OH, United States
Mohamad AlSaed, MD1, Francisco J. Somoza-Cano, MD1, Abdul Rahman Al Armashi, MD2, Kanchi Patell, MD1, Keyvan Ravakhah, MD1 1Saint Vincent Hospital, Cleveland, OH; 2Saint Vincent Hospital, Parma, OH
Introduction: Rituximab, cyclophosphamide, vincristine, doxorubicin, and prednisolone (R-CHOP) are the standard treatment for diffuse large B-cell lymphoma (DLBCL) due to its well-established therapeutic benefit. However, this aggressive regimen poses a critical risk for deleterious medication side effects.
Case Description/Methods: A 72-year-old female with a past medical history of extra-nodal DLBCL and hemorrhagic cystitis secondary to cyclophosphamide presented after a three-day history of profuse watery diarrhea. She had recently received her sixth and last cycle of R-CHOP chemotherapy. On examination, she had lower abdominal tenderness. A digital rectal exam revealed overflow incontinence with an impacted fecal ball in her rectum. Initial work-up showed an elevated creatinine but was otherwise unremarkable. A computed tomography (CT) scan of the abdomen exhibited diffuse fluid-filled dilatation of the colon with wall thickening and peri-colonic haziness, most prominent in the sigmoid colon and rectum. Chronic bilateral hydronephrosis and chronic cystitis were present as well (Figure 1). Stool cultures for bacteria, ova, parasites, and Clostridium difficile toxin were all negative. The colonoscopy showed erythema and edematous mucosa of the sigmoid and descending colon. Histopathological studies of the biopsy were unremarkable. She was started on empiric ceftriaxone and a bowel care regimen and her symptoms improved. One month after her initial presentation, a repeated CT scan of the abdomen and pelvis demonstrated resolution of the proctocolitis
Discussion: The riddle of chemotherapeutic adverse effects remains unsolved. R-CHOP chemotherapy is an effective treatment for DLBCL due to its high survival rate. Uncommon side effects can be hard to trace to only one agent. Several patient cohorts have demonstrated colitis with cyclophosphamide, vincristine, and doxorubicin. However, rituximab is notorious for causing severe colitis, even fulminant, in DLBCL patients. Under normal conditions, the gastrointestinal tract (GI) is in equilibrium between pro-inflammatory and anti-inflammatory stimuli produced by the immune system. A regulatory antigen, CD20, is expressed in B-cells. When this regulating system is inhibited, the cytokines responsible for colonic inflammation may overwhelm the GI tract, causing local inflammation. This case illustrates an uncommon presentation of chemotherapy-induced proctocolitis. Physicians should be aware of this potential side effect for accurate clinical assessment.
Figure: Figure 1
Mohamad AlSaed indicated no relevant financial relationships.
Francisco Somoza-Cano indicated no relevant financial relationships.
Abdul Rahman Al Armashi indicated no relevant financial relationships.
Kanchi Patell indicated no relevant financial relationships.
Keyvan Ravakhah indicated no relevant financial relationships.
Mohamad AlSaed, MD1, Francisco J. Somoza-Cano, MD1, Abdul Rahman Al Armashi, MD2, Kanchi Patell, MD1, Keyvan Ravakhah, MD1. P0156 - Recto-Colonic Inflammation After R-Chop Chemotherapy: A Case-Based Discussion, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.